Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Salt Lake City, UT

July 26, 2022Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2022, 3:47 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 3:47 PM MDT (21:47 UTC)
Expired
Jul 26, 2022, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 52 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WGUS55 KSLC 262147
FFWSLC
UTC017-270045-
/O.NEW.KSLC.FF.W.0039.220726T2147Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
347 PM MDT Tue Jul 26 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Garfield County in southern Utah...

* Until 645 PM MDT.

* At 347 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 1 to 1.5 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Red Canyon and Hillsdale.

This includes the following highways...
	Utah Route 12 between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3783 11228 3781 11225 3772 11227 3772 11231
      3773 11235 3774 11238 3776 11238 3779 11237
      3781 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

MPS
2 follow-up statements
401 
WGUS75 KSLC 262224
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
424 PM MDT Tue Jul 26 2022

UTC017-270045-
/O.CON.KSLC.FF.W.0039.000000T0000Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
424 PM MDT Tue Jul 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR WEST CENTRAL GARFIELD COUNTY...

At 424 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Red Canyon and Hillsdale.

This includes the following highways...
	US Route 89 near mile marker 124.
	Utah Route 12 between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3783 11228 3781 11225 3772 11227 3772 11231
      3773 11235 3774 11238 3776 11238 3779 11237
      3781 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
975 
WGUS75 KSLC 270040
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
640 PM MDT Tue Jul 26 2022

UTC017-270050-
/O.EXP.KSLC.FF.W.0039.000000T0000Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
640 PM MDT Tue Jul 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR 
WEST CENTRAL GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3783 11228 3781 11225 3772 11227 3772 11231
      3773 11235 3774 11238 3776 11238 3779 11237
      3781 11232

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:58 AM MDT, 11 hours 49 minutes earlier.

Area forecast discussion, Jul 26, 3:58 AM MDT, 11 hours 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
358 AM MDT Tue Jul 26 2022

.SYNOPSIS...A very moist airmass will remain in place across
southern Utah while northern Utah and southwest Wyoming remains on
the drier side through at least midweek.

&&

.SHORT TERM (Through 12Z Thursday)...Morning satellite and upper
air analysis indicates pronounced troughing across the northern
Plains, with a robust monsoonal pattern across the Desert
Southwest. Looking at water vapor imagery, there appears to be a
circulation west of Laredo, TX. Relatively subtle convectively
induced shortwave troughs and potentially an MCV or two from
earlier convection is suggested across portions of Arizona.

PWAT values remain quite elevated across southern Utah,
particularly across Washington, Iron, Kane and Garfield Counties.
HREF mean SBCAPE values are ranging a bit higher than yesterday by
afternoon; between 750-1250 J/kg. Deep layer shear is again weak
and storm motions will favor downscale development into
instability pools.

Monday, convection developed over the higher terrain across
southwestern Utah and shifted into lower Washington County earlier
than typical. With more instability, cold pool/shear balance may
be more achievable, allowing the cold pool to become deeper and
more significant over the higher terrain before building downscale
into Washington County.

This is supported again by the bulk of the CAMs and conceptual
models. This is the prototypical pattern for flash flooding
across Washington County...and a flood watch remains in effect for
portions of southern Utah this afternoon and evening. Given heavy
rain fell on lower Washington County Monday, runoff may be more
enhanced today as well.

Wednesday will be another day of convection across the same
general area as Tuesday. HREF Ensemble Mean SBCAPE values are
actually higher across southern Utah Wednesday compared to
Tuesday. Deep layer shear remains weak. Current indications are
there may be another round of thunderstorms moving through
Washington/Kane County producing a threat of flash flooding. Day
shift may need to once again consider extending the flood watch
through Wednesday evening.

.LONG TERM (After 12Z Thursday)...The period will open with a
ridge of high pressure stretched across the Eastern Great Basin.
Deterministic models suggest a weak southerly flow advecting
moisture northward to portions of central and northeast Utah
during the day on Thursday, with deeper moisture remaining over
southern Utah.

Ensembles are in general agreement with building the ridge of
high pressure over the Western Great Basin from Friday into the
weekend, promoting a weak northerly flow over northern and central
Utah, aiding in some drying of the air mass. This stated, enough
residual moisture will remain to support continued chances for
precipitation across southern Utah and portions of central and
northeast Utah.

Ensembles solutions diverge from Sunday into Tuesday. The vast
majority of members from the CMC, GEFS, and ECMWF shift the ridge
axis slowly eastward, centering it over the Colorado Rockies by
Tuesday. Differences do exist with roughly a third of the members
shifting the ridge eastward quicker, favoring a return of deep
moisture to much of the forecast area on Monday.

Temperatures will remain a bit above normal over northern Utah
and extreme southwest Wyoming through the period, with seasonal
values across the remainder of the forecast area.

&&

.AVIATION...KSLC...VFR conditions will prevail throughout the
entire period for the KSLC terminal. A southeast drainage wind
will shift to a northwest lake breeze around 18Z, enhanced a bit
by a weak westerly wind aloft.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
across northern and central Utah and extreme southwest Wyoming
throughout the period. With monsoonal moisture in place across
southern Utah, expect convection to develop this afternoon, as
early as 19Z in favored terrain areas including KBCE. Could see
MVFR/IFR conditions with thunderstorms. Showers and thunderstorms
will likely persist into the evening, especially across southwest
Utah including the KSGU vicinity.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ123-124-128>131.

WY...None.
&&

Kruse/Barjenbruch

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.